Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 71, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 28, 2017, 8:13 PM EDT for Decatur County, Jennings County, Indiana. It was in force for 11 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2017, 8:13 PM EDT (00:13 UTC)
- Expired
- Apr 28, 2017, 8:24 PM EDT
- In force
- 11 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Decatur County, IN, Jennings County, IN
The radar
The Indianapolis radar (KIND), 84 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 8:13 PM EDT | HAIL 1.75 | 5 S Greensburg, IN | HAIL COVERING GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 8:10 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 419 m²/s²
- 0-3 km storm-relative helicity
- 848 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
151
WUUS53 KIND 290013
SVRIND
INC031-079-290100-
/O.NEW.KIND.SV.W.0071.170429T0013Z-170429T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
813 PM EDT FRI APR 28 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Decatur County in central Indiana...
Northern Jennings County in southeastern Indiana...
* Until 900 PM EDT.
* At 812 PM EDT, a severe thunderstorm was located 12 miles west of
Osgood, or 18 miles southwest of Batesville, moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Greensburg, Adams, Milford, Westport, Millhousen, Clarksburg,
Letts, Butlerville, Nebraska, Newpoint, Sandusky and Lake Santee.
This includes Interstate 74 between mile markers 128 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3920 8544 3900 8544 3906 8573 3913 8570
3913 8569 3918 8569 3941 8560 3945 8546
3945 8530 3927 8530
TIME...MOT...LOC 0012Z 267DEG 58KT 3916 8552
HAIL...<.75IN
WIND...60MPH
$$
TDUD1 follow-up statement
716
WWUS53 KIND 290024
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
824 PM EDT FRI APR 28 2017
INC031-079-290033-
/O.CAN.KIND.SV.W.0071.000000T0000Z-170429T0100Z/
Decatur IN-Jennings IN-
824 PM EDT FRI APR 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR DECATUR AND NORTHERN JENNINGS
COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM EDT for
central and southeastern Indiana.
LAT...LON 3920 8544 3900 8544 3906 8573 3913 8570
3913 8569 3918 8569 3941 8560 3945 8546
3945 8530 3927 8530
TIME...MOT...LOC 0021Z 267DEG 58KT 3917 8527
$$
TDUDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:54 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Apr 28, 6:54 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 654 PM EDT Fri Apr 28 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 154 PM EDT Fri Apr 28 2017 A warm front will lift north across central Indiana on Saturday. Then, a cold front will sweep through from the west Sunday night. Record moisture for this time of year combined with the fronts, upper level support and instability will result in numerous strong thunderstorms through the weekend with a potential of heavy rain and flooding. After a brief break, more showery weather is possible for the middle of next week. After a muggy weekend, cooler weather will follow next week. && .NEAR TERM /Late this afternoon, tonight and Saturday/... Issued at 154 PM EDT Fri Apr 28 2017 Latest water vapor imagery was showing an upper circulation over eastern Utah and western Colorado within a broader Rockies trough. Meanwhile, a warm front was developing over the Tennessee Valley. Main focus late this afternoon and tonight will be on heavy rain and flooding. Very good setup for heavy rain with record precipitable water values, an advancing warm front and a strong upper jet over the Great Lakes. Best focus for convergence will be over south central Indiana near the nose of a 40-50 knot low level jet and in exit region of 130 knot 250 millibar jet. Frontal forcing combined with strong isentropic lift on the 305K level, precipitable values to over 1.75 inches and CAPE to over 1000 j/kg will result in widespread thunderstorms. The combination of shear and instability will also support severe storms, especially over our southwestern counties, where SPC has us in a Day 1 Enhanced Risk. Slight and Marginal Risks extend further to the north over the county warning area. Can not rule out isolated tornadoes, mainly south of Bloomington, otherwise, large hail and damaging winds will be the main threat. Threat should continue through Midnight or possibly later. With such good combination of synoptic forcing, moisture transport, instability, slow moving front and upper jet dynamics, should see numerous storms over south central Indiana late this afternoon through tonight and could see enough for flash flooding. Thus, after coordinating with adjacent offices, went with a Flash Flood Watch from Sullivan to Decatur counties and south through noon Saturday. More flooding concerns are possible if not likely the remainder of the weekend. So, stay tuned to further updates. The thunderstorm coverage and intensity may lull a little bit Saturday morning as the front lifts slowly northward and the low level jet subsides. However, by afternoon, the best chances for thunderstorms will shift to our northwestern counties, which will also be closer to a 45 knot plus jet moving in from the Ozarks. In addition, model instabilities are much higher Saturday afternoon then this afternoon and evening. Thus, more severe weather is possible Saturday afternoon and evening. SPC has a Day 2 Slight Risk over all of central Indiana for Saturday and Saturday night. Damaging winds and large hail will be the main threats, but isolated tornadoes can not be ruled out. LONG TERM With southerly flow and clouds around, temperatures will not fall much tonight. All but the far north should likely to be in the warm sector by Saturday afternoon, so should see a strong southeast to northwest gradient and highs close to a MOS blend in the mid 60s far north to lower 80s south. && .SHORT TERM /Saturday night through Monday/... Issued at 154 PM EDT Fri Apr 28 2017 Main focus will continue to be on heavy rain, including flooding and severe weather through the weekend. Low level jet continues to point across areas northwest of Indianapolis Saturday night. So, will continue with high pops there. This area may need to be in a Flash Flood Watch soon, but prefer to see how south central Indiana fares this evening first. Needless to say, heavy rain and flooding will be hit hard in the Hazardous Weather Outlook and Weather Story. Areas southeast of Indianapolis should see a little lull Saturday night and evening as they will be further away from the front. Finally, strengthening Rockies low will move into the southern Plains Sunday morning and then northern Missouri by 12z Monday. As it does, an associated cold front will sweep through central Indiana Sunday night and bring with it more widespread thunderstorms with more heavy rain and possibly severe weather. Things will finally improve Monday when only scattered lighter showers are possible in the wake of the cold front. Accepted the Mild MOS blend temperatures this weekend the southerly flow and dew point advection. && .LONG TERM /Monday Night Through Friday/... Issued at 209 PM EDT Fri Apr 28 2017 Models are close enough that the model blend initialization was accepted. Cool conditions with frequent chances for rain will be the rule next week. While one upper system will exit the area Monday night, models try and develop another during the week. As usual, models don't quite agree on timing or location. Thus confidence is low in rain timing and location so see no reason to change the model initialization. && .AVIATION /Discussion for 290000Z TAF Issuance/... Issued at 654 PM EDT Fri Apr 28 2017 Poor flying conditions expected overnight and for much of the day Saturday. A warm front located over southern Indiana this evening will continue to lift slowly north through the region overnight and into Saturday. Multiple rounds of convection are likely to impact the terminals through Saturday morning as waves aloft track along the northward moving boundary. Expect ceilings to tumble to IFR or worse overnight with potential for visibility restrictions within rain and storms. Surface flow should largely remain anywhere from E/NE to SE through daybreak Saturday as the warm front remains south of Interstate 70. The front will shift north by late day Saturday with surface flow veering to S/SE as a result. More widespread rain and storms will impact the terminals during the first half of the day with convection much more scattered during the afternoon as the boundary surges north. Lower ceilings however are likely to linger for much of the day with perhaps some scattering of the deck by late day. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for INZ060>065- 067>072. && SYNOPSIS...MK NEAR TERM...MK SHORT TERM...MK LONG TERM....50 AVIATION...Ryan
Hazardous weather outlook, Apr 28, 4:44 PM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 444 PM EDT Fri Apr 28 2017 INZ060>064-067>072-292045- Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-Daviess-Martin- Lawrence-Jackson-Jennings- Including the cities of Bloomington, Columbus, Vincennes, Bedford, and Seymour 444 PM EDT Fri Apr 28 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: An ENHANCED RISK for severe weather is in effect for this evening and tonight. Timing: Through midnight. Hazards: Lightning...large hail...damaging winds...an isolated tornado possible. Discussion: A warm front will continue to push north across Central Indiana. The front along with warm and moist air arriving will result in showers and storms. Some storms could become severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Multiple rounds of showers and thunderstorms are expected from Saturday through the weekend. Isolated severe storms cannot be ruled out Saturday through Sunday night. There will be a threat for heavy rainfall and flash flooding over the weekend, as well as widespread river flooding into next week. Discussion: A very active weekend is expected with multiple rounds of showers and storms thanks to a large area of low pressure that will develop and move through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this weekend, especially this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ036-037-039>049-051>057-065-292045- Montgomery-Boone-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson- Shelby-Rush-Decatur- Including the cities of Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, and Shelbyville 444 PM EDT Fri Apr 28 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: A SLIGHT RISK for severe storms is in effect for this evening and tonight. Timing: Through midnight. Hazards: Lightning...large hail...damaging winds...an isolated tornado possible. Discussion: A warm front will continue to push north across Central Indiana. The front along with warm and moist air arriving will result in showers and storms. Some storms could become severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Multiple rounds of showers and thunderstorms are expected from Saturday through the weekend. Isolated severe storms cannot be ruled out Saturday through Sunday night. There will be a threat for heavy rainfall and flash flooding over the weekend, as well as widespread river flooding into next week. Discussion: A very active weekend is expected with multiple rounds of showers and storms thanks to a large area of low pressure that will develop and move through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this weekend, especially this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>031-035-038-292045- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Tipton- Including the cities of Lafayette, Frankfort, and Kokomo 444 PM EDT Fri Apr 28 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: A MARGINAL RISK for severe storms will be possible this afternoon and tonight. Timing: Through midnight. Hazards: Lightning...large hail...damaging winds. Discussion: A warm front will continue to push north across Central Indiana. The front along with warm and moist air arriving will result in showers and storms. Some storms could become severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Multiple rounds of showers and thunderstorms are expected from Saturday through the weekend. Isolated severe storms cannot be ruled out Saturday through Sunday night. There will be a threat for heavy rainfall and flash flooding over the weekend, as well as widespread river flooding into next week. Discussion: A very active weekend is expected with multiple rounds of showers and storms thanks to a large area of low pressure that will develop and move through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this weekend, especially this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Apr 28, 5:49 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
549 PM EDT FRI APR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 2 W STINESVILLE 39.30N 86.69W
04/28/2017 E0.75 INCH OWEN IN PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
KHLocal storm report, Apr 28, 5:58 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
558 PM EDT FRI APR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL 1 S PARAGON 39.38N 86.56W
04/28/2017 E0.75 INCH MORGAN IN PUBLIC
&&
KHLocal storm report, Apr 28, 7:18 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
718 PM EDT FRI APR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND DMG 4 S WHITEHALL 39.12N 86.57W
04/28/2017 MONROE IN TRAINED SPOTTER
A COUPLE OF TREES (APPROX. 1.5 FT DIAMETER)
HAVE FALLEN DOWN. POWER HAS BEEN KNOCKED
OUT. WINDS WERE ESTIMATED TO BE AROUND 50-60
MPH.
&&
KHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 8:36 PM EDT | Areal Flood Advisory | IND | Bartholomew, Decatur, Johnson, Rush, Shelby | 3 hr |
| Apr 28, 9:06 PM EDT | Tornado Warning | IND | Jennings | 9 min |
| Apr 29, 6:18 AM EDT | Severe Thunderstorm Warning | IND | Martin | 27 min |
| Apr 29, 7:35 AM EDT | Areal Flood Warning | IND | Bartholomew, Decatur, Jackson, Jennings, Lawrence, Martin | 6 hr |
| Apr 29, 10:22 AM EDT | River Flood Warning | IND | Marion, Morgan | 9 days |
| Apr 29, 10:22 AM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 10 days |
| Apr 29, 10:22 AM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 10 days |
| Apr 29, 10:22 AM EDT | River Flood Warning | IND | Bartholomew, Johnson, Shelby | 4 days |
| Apr 29, 10:22 AM EDT | River Flood Warning | IND | Lawrence, Martin | 15 days |
| Apr 29, 10:22 AM EDT | River Flood Warning | IND | Jackson, Jennings, Washington | 22 hr |
| Apr 29, 12:36 PM EDT | River Flood Warning | IND | Johnson | 26 hr |
| Apr 29, 1:55 PM EDT | River Flood Warning | IND | Putnam | 57 hr |
| Apr 29, 2:51 PM EDT | River Flood Warning | IND | Delaware, Randolph | 32 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.